Drugs that cut the brakes on the immune system have been a huge advance in oncology, transforming the outlook for patients with metastatic melanoma, lung cancer and kidney cancer.
But as the use of checkpoint inhibitors has grown over the past six years, it has become clear that these therapies can — in rare cases — prompt an immune attack on the heart, causing severe or even fatal damage.
"With all the excitement that checkpoint therapy is generating, it's important to recognize this," said Joseph R. Carver, a University of Pennsylvania cardiologist who specializes in managing heart problems related to cancer treatment. "Oftentimes, once a drug hits the market, we see a lot more toxicity than in clinical trials."
No one is suggesting that the remote risk of heart problems should deter patients from taking checkpoint inhibitors, which have put many terminally ill patients into lasting remission. A high-profile example is former president Jimmy Carter, who has been free for more than a year of the melanoma that had spread to his liver and brain.
The dangers also have to be put in context, oncologists agree. Certain conventional chemotherapies, such as Adriamycin, and some molecularly targeted cancer drugs, such as Herceptin, pose much higher risks of heart damage than checkpoint inhibitors.
The first checkpoint inhibitor was approved in 2011 for advanced melanoma. Now, four are on the market to treat six types of cancer. Instead of directly accelerating the immune system, the drugs work by taking off certain brakes, interfering with malignant cells' ability to suppress an immune attack. Both this class of drugs and the approved uses are expected to expand.
As the prescribing information explains, checkpoint inhibitors frequently cause immune-related side effects involving the liver, lungs, intestines, skin, or hormone glands. Most of these effects are manageable and transient, doctors say.
Heart complications are far rarer. Less than 1 percent of patients develop problems, based on the handful of cases reported by doctors, clinical trial data, and a Vanderbilt University analysis of Bristol-Myers Squibb's safety database of 20,594 patients. The risk was greatest for patients taking two checkpoint inhibitors together.
While rare, heart damage can be unpredictable and unstoppable, as in two cases that Vanderbilt doctors described late last year in the New England Journal of Medicine. Both patients — a 65-year-old woman and a 63-year-old man with metastatic melanoma but no history of heart disease — developed severe myocarditis, or heart inflammation, just a few weeks after their initial intravenous doses of Opdivo and Yervoy, made by Bristol-Myers. Their immune soldier T cells also attacked and inflamed their skeletal muscles.
Despite high doses of steroids to tamp down the immune responses, as well as other life-saving measures, both patients rapidly deteriorated and died.
"Checkpoint inhibitors have truly been revolutionary in the treatment of a subset of cancers," said Javid J. Moslehi, Vanderbilt's director of cardio-oncology and senior author of the November journal report. "But we need to identify the rare subset of patients who are at risk of cardiotoxicity. This way we can develop more stringent screening in these patients."
Toward those goals, Moslehi has started a registry to collect data on heart complications. He and other experts will also gather this summer at a workshop on checkpoint inhibitors and cardiotoxicity being held by the U.S. Food and Drug Administration.
Meanwhile, doctors are urged to be vigilant.
At Penn, Carver said, patients on checkpoint drugs undergo an exam with a portable echocardiogram machine to evaluate their baseline heart function. Then their blood levels of troponin, a protein that indicates heart damage, are monitored for signs of trouble.
But researchers are only beginning to decipher how the new therapies can run amok. Autopsies of the Vanderbilt patients showed that their T cells had infiltrated and attacked their hearts and muscles as if rejecting organ transplants. "That may inform what to give the patients — maybe anti-rejection drugs would help," Moslehi said.